Cutaneous atrophy and alopecia after greater occipital nerve injection using triamcinolone

Headache. Nov-Dec 2012;52(10):1596-9. doi: 10.1111/j.1526-4610.2012.02270.x. Epub 2012 Oct 18.

Abstract

Greater occipital nerve (GON) infiltration is widely used for the treatment of primary and secondary headache disorders mainly on the basis of open-label evidence, although recent double-blinded placebo-controlled trials have demonstrated its efficacy in cluster headache. The procedure is generally well tolerated although corticosteroid-related side effects, including Cushing's syndrome and local cutaneous changes, can occur. We report the occurrence of cutaneous atrophy and alopecia in 4 patients who underwent GON blockade with triamcinolone and lidocaine. Triamcinolone injection is associated with cutaneous atrophy, especially in superficial injection sites; therefore, alternative steroid preparations like methylprednisolone and betamethasone might be more appropriate for GON blockade.

Keywords: alopecia; cluster headache; corticosteroid; greater occipital nerve injection; triamcinolone.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Administration, Cutaneous
  • Adult
  • Alopecia / chemically induced*
  • Alopecia / diagnosis*
  • Anti-Inflammatory Agents / administration & dosage
  • Anti-Inflammatory Agents / adverse effects
  • Atrophy / chemically induced
  • Atrophy / diagnosis
  • Autonomic Nerve Block / adverse effects*
  • Female
  • Humans
  • Male
  • Middle Aged
  • Spinal Nerves / drug effects*
  • Triamcinolone / administration & dosage
  • Triamcinolone / adverse effects*

Substances

  • Anti-Inflammatory Agents
  • Triamcinolone